The United States Judicial Panel on Multidistrict Litigation agreed to hear a petition from plaintiffs who have filed Tylenol liver failure allegation lawsuits to consolidate those lawsuits before a single federal judge.
A hearing was scheduled to take place on March 21, 2013 at the United States Courthouse Annex in San Diego, California regarding consumers who may have suffered liver damage as a result of the use of Tylenol and other acetaminophen containing medications.
Acetaminophen is the most popular painkiller in the country, used for treating pain and reducing fever. Each year, Americans consume approximately 8 billion Tylenol tablets or capsules. In 2005, consumers purchased more than 28 billion doses of acetaminophen-containing products. Hydrocodone, prescription acetaminophen and codeine combination, has been the most frequently prescribed drug since 1997. When the maximum recommended dose of acetaminophen is exceeded (4 grams per day) serious liver injury or even death can occur.
Many drugs can cause liver diseases. Examples include pain-relievers, such as acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs), certain antibiotics, antidepressants, anti-cancer agents, and drugs used in controlling high blood pressure, high cholesterol, diabetes, and irregular heart rhythms.
The U.S. Food and Drug Administration (FDA) issued a Black Box Warning for the prescription strength Tylenol products. A Black Box Warning is used to warn consumers of the serious side effects of prescription medication, as well as risks, which may be life threatening. This is the FDA’s strongest warning label placed on prescription medications.
The Black Box Warning was issued to warn consumers of liver damage and liver failure, which can result from too much acetaminophen. A patient can experience liver damage when more than 4 grams of acetaminophen are ingested in a 24 hour period. The FDA reported that studies have shown that almost half of all acetaminophen-related liver failure cases in the U.S. are linked to Tylenol. The liver failure rate of products containing Tylenol products is also three-times greater than all other combined medications.
In 2011, the FDA asked manufacturers of prescription combination products that contain acetaminophen to limit the amount of acetaminophen to no more than 325 milligrams in each tablet or capsule. The FDA also required manufacturers to update labels of all prescription combination acetaminophen products to warn of the potential risk for severe liver injury.
Although acetaminophen is contained in more than 200 medications, most of them do not list “Tylenol” on the labels. Too much Tylenol can cause permanent liver damage, which can result in the need for a liver transplant or even death.
Some people were overdosing on Tylenol because they were also taking other medications at the same time that contained acetaminophen, but were not labeled as such.
Some examples of over-the-counter medications that contain acetaminophen, as well as prescription medications containing acetaminophen are: Actifed, Alka-Seltzer Plus, Benadryl, Butalbital, Co-Gesic, Contac, Darvocet, Excedrin, Fioricet, Lortab, Midrin, Norco, Percocet, Robitussin, Sedapap, Sinutab, Sudafed, TheraFlu, Unisom with Pain, Vick’s Nyquil and DayQuil, Vicodin, Wygesic and Zydone, as well as others.
Liver failure cases remain a serious public health problem, despite a number of efforts since the early 1990s to reduce the incidence of acetaminophen-related liver injury. The extent of liver failure cases that have been reported in medical literature reveals that liver injury from acetaminophen overdose is still a major problem. In some severe cases, a liver transplant may be necessary in order to save a life.
Acetominophen poisoning is caused by damage to the liver. Symptoms include nausea, vomiting, abdominal pain and poor appetite. Treatments for acetaminophen poisoning include gastric lavage (stomach pumping), NAC or activated charcoal.
Doses of acetaminophen greater than the recommended doses are toxic to the liver and can result in severe, permanent liver damage. The potential for acetaminophen to harm the liver is increased when combined with alcohol or other drugs that may also harm the liver.
If there are no warnings posted in the labels of all products that contain acetaminophen, warning the consumer of the recommended dosage, this is putting the public at risk. Too many consumers are suffering from liver damage due to acetaminophen poisoning.
If you or a loved one suffers liver damage from acetaminophen use, feel free to contact one of our Gacovino Lake attorneys at 1-800-246-HURT (4878).